Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jun 17, 2009, 11:00 AM MDT for Blaine County, Idaho. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 11:00 AM MDT (17:00 UTC)
- Expired
- Jun 17, 2009, 4:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, ID
The radar
The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 12:30 PM MDT | FLASH FLOOD | 2 W Ketchum, ID | WARM SPRINGS ROAD COVERED BY MUD AND DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 171700 FFWPIH IDC013-172000- /O.NEW.KPIH.FF.W.0018.090617T1700Z-090617T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 1100 AM MDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO... THIS INCLUDES THE CITY OF KETCHUM... * UNTIL 200 PM MDT * AT 1057 AM MDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS NEAR THE CASTLE ROCK BURN AREA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD RESULT IN MUD SLIDES...ESPECIALLY ALONG WARM SPRINGS ROAD. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... KETCHUM... LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459 $$ VALLE
3 follow-up statements
000 WGUS75 KPIH 171832 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 1232 PM MDT WED JUN 17 2009 IDC013-172000- /O.CON.KPIH.FF.W.0018.000000T0000Z-090617T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 1232 PM MDT WED JUN 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR NORTHWESTERN BLAINE COUNTY... AT 1225 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING 1 INCH OR RAIN IN 20 MINUTES NEAR KETCHUM. THUNDERSTORMS IN THE AREA COULD PRODUCE MUD SLIDES OR FLASH FLOODING OF SMALL STREAMS. && LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459 $$ VALLE
000 WGUS55 KPIH 171954 FFWPIH IDC013-172200- /O.EXT.KPIH.FF.W.0018.000000T0000Z-090617T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 154 PM MDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO... * UNTIL 400 PM MDT * AT 150 PM MDT...RAINFALL...HEAVY AT TIMES CONTINUES IN THE CASTLE ROCK BURN AREA. EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED MUD COVERING WARM SPRINGS ROAD. LOCATIONS NEAR THE PATH OF INCLUDE...KETCHUM AND THE CASTLE ROCK BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING OR MUDSLIDES...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO. && LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459 $$ JKEYES
000 WGUS75 KPIH 172159 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 359 PM MDT WED JUN 17 2009 IDC013-172207- /O.EXP.KPIH.FF.W.0018.000000T0000Z-090617T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 359 PM MDT WED JUN 17 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR NORTHWESTERN BLAINE COUNTY... STORMS HAVE MOVED OUT OF THE CASTLE ROCK BURN AND KETCHUM AREAS. LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459 $$ JKEYES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:52 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 7:52 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 752 AM MDT WED JUN 17 2009 .UPDATE... UPDATED FORECAST TO INCLUDE FLOOD WATCH FOR TODAY. NUMEROUS THUNDERSTORMS EXPECTED TODAY. SOME OF THESE THUNDERSTORMS WILL PRODUCE HEAVY RAIN WHICH COULD RESULT IN FLASH FLOODING OF SMALL STREAMS OR MUD SLIDES IN AREAS THAT ARE SUSCEPTIBLE. && .PREV DISCUSSION... /ISSUED 322 AM MDT WED JUN 17 2009/ DISCUSSION...LATEST RADAR IMAGERY SHOWING REMNANTS OF EVENING TSTMS CONTINUING TO CAUSE SOME SHOWERS OVER CACHE VALLEY/WASATCH MTNS...THOUGH MOST WILL HAVE DISSIPATED NEAR DAYBREAK. MORE SHOWERS AND THUNDERSTORMS ON TAP TODAY AS TROUGH MOVES OVER REGION. HAIL...BRIEF GUSTY WINDS UP TO 45 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. THE STORMS WILL ALSO BE RELATIVELY SLOW MOVERS SO UNDER THE STRONGER STORMS...FLASH FLOODING MIGHT BE POSSIBLE DUE TO EXCESSIVE RAINFALL OVER MOST AREAS FOR LAST SEVERAL DAYS. WILL MENTION POSSIBILITY TO DAY SHIFT. ONCE TROUGH MOVES THRU...NAM/GFS IN GOOD AGREEMENT HIGHLIGHTING INDUCED RIDGING THAT WILL KEEP WIDESPREAD PRECIP TO A MINIMUM THURSDAY AND FRIDAY. IN FACT...GFS KEEPS ID PRECIP FREE WHILE NAM PAINTS SOME LIGHT SHOWERS OVER EXTREME NE ID THURSDAY. HOWEVER...DAYTIME HEATING AND OROGRAPHIC LIFT MIGHT BE ENOUGH TO KICK OFF SOME AFTN TSTMS SO INCLUDED SCHC TSTMS TO FORECAST FOR BOTH DAYS. NEXT SHOT OF ENERGY WILL THEN MOVE THRU SAT MORNING CAUSING SOME SHOWERS/TSTMS OVER MAINLY CNTRL MTNS THOUGH 6Z RUN HAS PUSHED PRECIP FURTHER WEST THAN 0Z RUN. WILL BEAR WATCHING IF MODELS KEEP NUDGING PRECIP FURTHER WEST. ONCE THIS DISTURBANCE MOVES OUT OF AREA YET ANOTHER WAVE MOVES THRU SUN AFTN CAUSING MORE PRECIP AND TSTMS. MODELS HIGHLIGHTING THIS UNSETTLED WX TO PERSIST THRU MON AFTN. EARLY TUE MORNING ZONAL FLOW SETS UP WITH MODELS TOUTING NO PRECIP THRU THURSDAY. RENWICK AVIATION...SURFACE COLD FRONT IN EASTERN OREGON THIS MORNING SHOULD MAKE A KLLJ-KTWF LINE BY 17Z. SHOWERS AND THUNDERSTORMS HAVE BEEN IN PROGRESS ALONG AND AHEAD OF THE FRONT OVER NIGHT AND SHOULD INCREASE AS WITH FRONT CROSSING THE CENTRAL MOUNTAINS INTO THE UPPER SNAKE PLAIN NEAR PEAK HEATING TIME THIS AFTERNOON. MODEL SOUNDINGS SUGGEST DOWN DRAFT WINDS ASSOCIATED WITH THUNDERSTORMS UP TO 45 MPH. LOCAL MVFR CEILINGS AND VISIBILITY POSSIBLE WITH THUNDERSTORMS AS PRECIPITABLE WATER VALUES ARE HIGH AND HEAVY DOWN POURS ARE POSSIBLE. ACTIVITY SHOULD LINGER IN THE EASTERN HIGHLANDS THROUGH MIDNIGHT WHICH WOULD MATCH TIMING OF PASSAGE OF THE UPPER LEVEL TROUGH AXIS. RS FIRE WEATHER...A SURFACE COLD FRONT WILL MOVE FROM EASTERN OREGON TO ABOUT A CHALLIS TO TWIN FALLS LINE BY 1100 MDT. SHOWERS AND THUNDERSTORMS CONTINUED IN EASTERN OREGON THROUGH LAST NIGHT AND WILL BECOME NUMEROUS AS THE THE FRONT CROSSES THE CENTRAL MOUNTAINS AND UPPER SNAKE PLAIN AROUND PEAK HEATING OF THE DAY. SOME THUNDERSTORMS WILL PRODUCE WETTING RAINS WITH DOWN POURS UP TO A HALF INCH. THUNDERSTORMS WILL LINGER IN THE EASTERN HIGHLANDS THROUGH MIDNIGHT AS THE UPPER LEVEL LOW PRESSURE TROUGH PASSES. THURSDAY...WESTERLY WINDS WILL BRING DRIER AIR IN FROM THE WEST. ISOLATED THUNDERSTORMS WILL DEVELOP MOSTLY IN THE CARIBOU-TARGHEE FOREST AREA DURING THE AFTERNOON. RS && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-022>025-031. &&
Hazardous weather outlook, Jun 17, 5:57 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 557 AM MDT WED JUN 17 2009 IDZ017>025-031-032-181200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 557 AM MDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF IDAHO AS A COLD FRONT MOVES ACROSS THE STATE. HAIL...STRONG WINDS...AND HEAVY DOWNPOURS CAN BE EXPECTED IN AND AROUND THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE EXPECTED SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE GEM STATE SATURDAY FOLLOWED BY ANOTHER SHORTWAVE SUNDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:49 AM MDT | Flash Flood Watch | PIH | 21 hr | |
| Jun 17, 11:07 AM MDT | Flash Flood Warning | PIH | Oneida, Power | 7 hr |
| Jun 17, 12:11 PM MDT | Special Weather Statement | PIH | Blaine | 49 min |
| Jun 17, 12:43 PM MDT | Flash Flood Warning | PIH | Bannock, Franklin | 4 hr |
| Jun 17, 1:06 PM MDT | Special Weather Statement | PIH | Jefferson | 24 min |
| Jun 17, 1:19 PM MDT | Special Weather Statement | PIH | Blaine, Custer | 56 min |
| Jun 17, 1:29 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 4 hr |
| Jun 17, 1:31 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| Jun 17, 2:18 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| Jun 17, 2:23 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson | 52 min |
| Jun 17, 2:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Jefferson | 36 min |
| Jun 17, 3:07 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Jun 17, 3:26 PM MDT | Special Weather Statement | PIH | Jefferson | 64 min |
| Jun 17, 3:48 PM MDT | Special Weather Statement | PIH | Jefferson | 42 min |
| Jun 17, 3:54 PM MDT | Special Weather Statement | PIH | Power | 66 min |
| Jun 17, 3:56 PM MDT | Special Weather Statement | PIH | Butte | 34 min |
| Jun 17, 4:36 PM MDT | Special Weather Statement | PIH | Fremont, Madison | 39 min |
| Jun 17, 4:57 PM MDT | Areal Flood Advisory | PIH | Bannock, Bingham, Power | 5 hr |
| Jun 17, 5:08 PM MDT | Areal Flood Advisory | PIH | Fremont | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.